The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Anyone feel worse when starting nortriptyline


#21

I thought I was getting a bout of nystagmus there for a second :smiley:


#22

Hi Helen,

Thank you so much for your response! It’s nice to not feel so alone in not feeling so great while starting a new med. Did your symptoms include rocking and swaying too, along with a spinning feeling inside your head?


#23

I’m on pitz and ami def better than I was but it’s so slow and still having symtoms and relapses . I go away next week for a month to visit my bf in la I’m praying the break helps :slight_smile:


#24

@Amylouise I’m glad it’s starting to help you!! I hope that you feel better soon and your trip is fantastic if I don’t talk to you before then!


#25

Thanks so much Jess that means a lot stick with the nort I agree with @Onandon03 a lot of these drugs make you worse before better as the migraine brain is sensitive :grimacing:


#26

@Amylouise we really hit the jackpot with this condition, didn’t we…lol I will def stick with it and pray it starts to help :smile:


#27

I have been prescribed to start one dose of nortriptyline 10 mg nightly to add to my current dose of 3mg pizotifen spread out the day. As Dr S wanted to increase dose of piz but it makes me tired so he suggested adding nortriptyline. I too work from home on screen and due to changes have been told I can not continue after Xmas due to my health as the new job requires more! So think the stress of last few months had increased my symptoms. Get wobbly more and head pain and light flashes. So a bit worried about trying new meds yet?? Any one else been prescribed the same?


#28

Hi

Hard as it might seem another key component in getting rid of MAV is trigger avoidance, and computer screens often prove major trigger. Was for me. Obviously many MAV cases have multifactorial causes. I’m not saying excessive computer use actually caused it but was contributory factor for me for sure. I had many many months couldn’t look at a screen neither computer nor TV. Just something to think about.

Pizotifen and Nori’s probably often used in combination. Dr S’s seems pretty much top of the game with MAV so I’m sure he knows. @Amylouise currently takes Pizotifen and Ami which is very similar to Nori, both drugs being trycyclic antidepressants class drugs and both regularly prescribed for MAV with excellent results. Try to think positively about introing new med. it should help you by lessening those increased symptoms once your body gets used to the change. Introduce the new drug very slowly. Start by cutting one in half maybe. Start when you don’t have to get up early next day and try taking dose 12 hours before you need to get up next day at first at least. Give it a go. I sense hesitation, like you are waiting until you feel better before you start the Nori, is that so. Look at it another way. It may be better to start soon. That may stop those symptoms getting worse. Nip it in the bud. Goid luck. Helen


#29

Thank you, you are right yes I am hesitant as I have been so all over the place lately with work stress as well. I spoke with my vestibular physio therapist today and she too advised to start first with increasing pizotifen by 0.5mg and see how I get on with that, then if not better try introducing the nortriptyline. I am hoping maybe that if my career job has to finish, a new door will open, that requires less computer work and more time to get outside and walk. I will be scint but hopefully less dizzy. :roll_eyes:


#30

I had big problems with computer use and nystagmus. I took Amitriptyline (which is a stronger anticholinergic) on its own and it meant I could use the computer all day again, no issues at all!

btw, I also lost my original career. I’m building myself back up, reinventing, don’t worry about that - new things will come along!

I walk for miles these days … and love it.


#31

Has yr VRT explained the ongoing effects of VRT? I was told whilst undergoing VRT to expect ‘anything’ to happen, meaning feeling extra wobbly, more visual vertigo/light flashes etc, Just a thought. I expect the increased Pizotifen or added in Nori might make you sleepier initally too if you are that way prone until you get used to it. That will pass. Avoid squinting by wearing dark glasses outside maybe. Helen


#32

I wish my work required less computer. I do research, a lot of reading and analysis in the computer. Right now I am fighting the rocking to finish a conference poster. At the beginning of the MAV I kept thinking what I could do instead of this… gardener? forest keeper? Tourist guide? … we “evolved” as a species and became homocomputer, in dark rooms with fluorescent lights. Maybe MAV is a reaction to this evolution…


#33

Oh, you are so right. Human evolution isn’t keeping up and MAV’s probably an ‘industrial injury’ as much as anything, We aren’t meant to spend 16 hours a day sitting - that’s torture for our back design, and staring at a computer screen (those poor eyes), then even there’s RSI. Another example. Obviously there are other factors too which means excessive wear and tear brings on MAV - a case of ‘the straw that broke the camel’s back’. I was 35 when I took on a new job which was 40 hours a week on computer. Within months I was wearing glasses, never before. Optician told me had I worked on the land, I’d probably not have needed them until old age! I ‘found’ the appended couple if days ago. Resonates with me, Rather confirmed alot of my previous thoughts on the subject! Helen

https://doi.org/10.1016/j.mehy.2018.04.025


#34

agree, my vision therapist was telling me that they see a lot of adults with tons of vision problems due to the amount of time they spent on screens (tv, computer, phone)… crazy, technology is great, but abusing it has other problems.


#35

Guys, also consider the strong possibility that the ocular reflex is involved.

That’s why drugs like Ami help because they dampen this.

Essentially the involuntary nystagmus is trying to override what you are doing (staring straight at the computer) and you feel very uncomfortable (or worse, e.g. nausea, migraine etc.)

I’ve had a 20 year career in IT and had zero issues with screens until I injured my ear. Go figure.

Amitriptyline blocks histamine and muscarinic acetylcholine receptors and is therefore a vestibular suppressant. … If this is the case, there may be a role for amitriptyline in the control of nystagmus

https://www.nature.com/articles/6700529


#36

So true…before the advent of electricity people slept with the sun and woke up with it…with the artificial lighting our circadian rhythms are out of whack !

There are couple of tricks i use with the computer

  1. i follow a 20 minutes on computer then 20 minutes break rule, not effective but works
  2. i spend less time on my cell phone so i can do office work
  3. i wear theraspecs at 7PM so my body can start the melatonin secretion preparing for bed

#37

Hi, yes definitely rocking,swaying, dizziness 24/7 which is still there but the meds have dampened the symptoms. I did have to go part time but on a positive note at least I can work. I have had a few relapses over the years and have learnt the hard way not to over do it, v frustrating though!! Let me know if you need any more advice. How long have u had this condition?


#38

Thank you she did say it can make you feel worse, I am not good at doing the exercises regularly, as I do tend to get worse when doing them. She advised me to get a balance pad, so I try and do a few at night, more so when I know an appointment is coming up​:blush:. And yes unfortunately I am prone to being sleepy, in fact I now fear sitting down in front of telly at night as it only takes seconds before I’m away! :sleeping_bed:


#39

Yes, I was already part-time. Had condition for three years now. Last two years been coping as spread 18 hours over 3 days and work allowed me shorter visits ( three to four hours interviewing on laptop ) and 30 mins driving. Now my job can’t offer the restrictions as it’s amalgamating with another department with higher stress levels. So I’ve reached the end of a long road. It’s so good to hear from others in the same boat, as this condition is so isolating and so hard for people to really understand. Thank you for all the replies and advise.


#40

Thank you for tip re grey pencil editing :+1: